Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 56, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 29, 1999, 4:49 PM MDT for Washington County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 29, 1999, 4:49 PM MDT (22:49 UTC)
- Expired
- Aug 29, 1999, 5:20 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDEN 292249 RRA TORDEN COC121-292320- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 449 PM MDT SUN AUG 29 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 520 PM MDT * AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES NORTHEAST OF ELBA...OR ABOUT 15 MILES SOUTHEAST OF AKRON...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBA THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BAKER LAT...LON 3998 10327 3984 10314 3987 10285 4012 10298
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:11 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 29, 3:11 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 311 PM MDT SUN AUG 29 1999 CURRENTLY...WATER VAPOR PICTURES SHOWING SOME PRETTY HEALTHY DRYING HEADING THIS WAY IN THE MID/UPPER LEVELS...AND AN UPPER LEVEL FEATURE PUSHING OVER THE AREA. RADAR IS INDICATING SOME POTENTIALLY SEVERE CONVECTION OVER ZONE 46...AND THEN SOME WIDELY SCATTERED SHOWERS OVER ZONES 40/41. WITH THE SYNOPTIC SCALE ENERGY MOVING EAST FAIRLY QUICKLY AND NO MID/UPPER LEVEL CLOUDINESS UPSTREAM...WILL GO CLEARS AFTER THIS EVENINGS FESTIVITIES CEASE. UPPER RIDGE CENTER STAYS SOUTHEAST OF US THROUGH THE FIRST FOUR PERIODS...WITH AN UPPER TROUGH PROGGED INTO THE GREAT BASIN BY THE END OF THE LAST PERIOD. SOUTHWESTERLY FLOW ALOFT WILL BE ON THE INCREASE MONDAY EVENING INTO THE EXTENDED PERIOD. THE MOISTURE AND THE THETA-E GRIDS DO KEEP US FAIRLY WET THROUGH THE PERIOD...BUT NOT SURE I BELIEVE IT WITH WHAT THE SATELLITE PICTURES ARE INDICATING. THE GRIDS ALSO SHOW AMPLE POTENTIAL INSTABILITY AROUND...BUT SOME MID LEVEL WARMING IS INDICATING. THIS WILL NOT HELP THE CONVECTION CHANCES HOWEVER THE LAPSE RATES ARE STILL NOT THAT BAD. WILL KEEP SOME POPS IN THE AFTERNOONS AND EVENINGS. THE TEMPERATURE/THICKNESS GRIDS SHOW A TAD WARMER ON MONDAY...THEN SAME FOR TUESDAY. IN THE EXTENDED PERIOD...MRF SHOWING UPPER RIDGE GIVING WAY TO PRETTY LARGE UPPER TROUGH/CLOSED LOW LATE THURSDAY AND FRIDAY. THE RUN TO RUN CONSISTENCY HAS BEEN VERY POOR. ITS ALSO SHOWING THE MOISTURE CONTINUING. A LITTLE HARD TO BELIEVE CONSIDERING CURRENT WATER VAPOR PICTURES...BUT WELL SEE. WILL KEEP CHANCE GOING NONE THE LESS. RJK .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:55 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 35 min |
| Aug 29, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Elbert, Lincoln | 30 min |
| Aug 29, 5:20 PM MDT | Tornado Warning | BOU | Washington | 30 min |
| Aug 29, 5:40 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 35 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.